Over-the-counter and prescription drugs are contributing to the problem of vitamin D shortfalls in many people worldwide.
As if the problem of vitamin D deficiency is not enough, another growing problem is making it even worse — complications from prescription drugs.
Today many younger people, including athletes, along with millions of inactive senior citizens, regularly use over-the-counter and prescription drugs that reduce or cause deficiencies in vitamin D.
Prescribing vitamin D supplements in the 1970s and ’80s was more than frowned upon by mainstream medicine, but poor vitamin D status is now widely recognized in all age groups of people, including those who are frequently outdoors. Because in great part to many years of sun phobia and increased use of sunscreen, not to mention the lack of simple blood tests, insufficiency and deficiency of Vitamin D constitute an epidemic worldwide.
A search of the online National Library of Medicine for “vitamin D deficiency” brings up thousands of recent studies, more than 27,000 in all. From liver disease, sick fat cells and brain dysfunction, to impaired immunity, poor gut function and weakening of muscles and bones, recognition of poor vitamin D status and its many serious consequences is finally front and center.
As everyone knows, adverse pharmaceutical side-effects from over-the-counter and prescription drugs are also common. Many patients separately seek remedies to counter these adverse effects, often not knowing they are due to the drugs they currently take. One medication can also react with other drugs, dietary supplements and even foods, making a mess out of figuring it all out. Asking your health practitioner and or pharmacist about the risks of side effects, including interactions, is the place to start, along with reliable online sources.
Poor vitamin D status often occurs in people living in locations with sufficient sunshine such as Florida and Arizona, along with Africa and South Asia. In addition, many people who otherwise obtain adequate sun (without sunscreen) and/or take extra vitamin D supplements are still low in vitamin D. This can be related to a number of different health problems including liver and kidney dysfunction, which helps metabolize vitamin D, excess body fat (especially abdominal fat), chronic inflammation (often due to being overfat), and poor nutritional status (vitamin K, magnesium and zinc are among the important nutrients needed for proper vitamin D metabolism).
However, vitamin D deficiency can also be a common drug side-effect, and for many people a hidden one. The high numbers of people with low vitamin D levels due to complications from medications appears to be enormous, posing an unrecognized public health hazard. This results in a double whammy: Drug side-effects and vitamin D deficiency each can separately impair health and fitness dramatically.
Adverse drug reactions contribute significantly to serious health problems, with hospitalization and aging increasing the risks. While a particular drug is sometimes necessary to help a patient, too often there are other options or patients accumulate one prescription after another without thought of whether they are continually necessary. This can result is a condition known as polypharmacy — the simultaneous use of multiple drugs by a single patient. The incidence of polypharmacy (five or more medications concomitantly used) and severe polypharmacy (10 or more medications) is very high.
Poor vitamin D status is a common contributor to serious health problems, including bone health (osteoporosis, stress fractures), muscle dysfunction (weakness), immunity (including preventing colds and flu), poor brain function and negative effects on virtually all cells in the body, not to mention lower quality of life, disability, hospitalization and death.
In athletes, some studies show more than 60 percent self-medicate, with 30 percent taking a pre-race med, usually to reduce pain although some erroneously believe it helps performance.
It’s not always the “stronger” drugs — over-the-counter mediations can sometimes cause more serious reactions. The most commonly used drugs such as acetaminophen, ibuprofen and aspirin contribute significantly to adverse drug reactions among the population. Generally, the more drugs a person takes, the greater the risk of adverse reactions and drug interactions.
It is quite shocking that during drug development and in post-marketing studies, drug effects on nutritional states are not considered, or if they are, not made more obvious other than through those little pamphlets with tiny print that come with meds.
Which drugs can cause vitamin D deficiencies? It may be somewhat individual as studies are sometimes conflicting, but the answer is too many to list here. They range from antidepressants, oral antidiabetics and statins, to diuretics, antacids and laxatives.
A simple blood test for vitamin D is the first step in determining your levels.
If in doubt it’s best to ask your doctor or pharmacist, especially if your vitamin D levels are low. Most important, however, is that if you are taking medication — especially if there are a number of meds — ask your doctor if all of them are necessary, or get a second opinion from another doctor.
- Boullata JI, Hudson LM. Drug-nutrient interactions: a broad view with implications for practice. J Acad Nutr Diet. 2012; 112(4): 506–517.
- OECD. Tackling wasteful spending on health. OECD Publishing, Paris; 2017. http://dx.doi.org/10.1787/9789264266414-en
- Palacios C, Gonzalez L. Is vitamin D deficiency a major global public health problem? J Steroid Biochem Mol Biol. 2014 Oct;144 Pt A:138-145.
- Sohl E, van Schoor NM, de Jongh RT, de Vries OJ, Lips P. The impact of medication on vitamin D status in older individuals. Eur J Endocrinol. 2012; 166(3): 477-485.
- van Orten-Luiten AC, Janse A, Dhonukshe-Rutten RA, Witkamp RF. The association between drugs frequently used by the elderly and vitamin D blood levels: a review of observational and experimental studies. Drugs Aging. 2014;31(2):111-123.
- van Orten-Luiten AC, Janse A, Dhonukshe-Rutten RAM, Witkamp RF. Vitamin D deficiency as adverse drug reaction? A cross-sectional study in Dutch geriatric outpatients. Eur J Clin Pharmacol. 2016; 72: 605-614.